The Georgia Bureau of Investigation is issuing a public safety alert regarding illegal synthetic opioids.
In the last four months, 17 deaths have been caused by the drugs U-47700 and/or furanyl fentanyl, equal to the number for all of 2016. U-47700 and furanyl fentanyl are both Schedule I drugs and used in the same manner as heroin. Schedule I drugs have a high potential for abuse and no currently accepted medical treatment use in the United States. The drugs are distributed in either powder or tablet form.
The GBI Crime Lab has received approximately 50 cases containing U-47700 and furanyl fentanyl this year. Many of the cases contained three or four different additional opiates. Because furanyl fentanyl and U-47700 are lethal at very low doses, law enforcement and the public should use caution when handling these drugs. They can be inhaled or absorbed through the skin and are extremely toxic in the smallest quantities.
U-47700 or furanyl fentanyl may cause symptoms such as shallow breathing, pinpoint pupils, nausea or vomiting, dizziness, lethargy, cold or clammy skin, loss of consciousness, and/or heart failure. Should someone come in contact with the drugs and an overdose is suspected, administer Naloxone immediately and call 911. Multiple doses of Naloxone may be required.
One Metro-Atlanta law enforcement agency recently seized approximately eight kilograms of the furanyl fentanyl and U-47700 mixture. A field test of the drugs was initially negative before GBI Crime Lab testing identified the substance. The danger and complexity of the opioids led to the GBI issuing a statewide officer safety alert. Law enforcement has been warned to use extreme caution and utilize personal protective equipment when handling or packaging any synthetic opioid.
Due to the diligence of the Georgia General Assembly, legislation was introduced this year to ban both U-47700 and furanyl fentanyl. The governor signed this law and it went into effect on April 17 upon his signature.